Thursday, August 11, 2022
HomeHealthCan 12 Year Old Take Excedrin Migraine

Can 12 Year Old Take Excedrin Migraine

A Neurologist Explains Pediatric Headaches

*Weekly* MIGRAINES since she was 6 years old!

Chronic headaches are common in childhood, which has a lot of parents wondering how to manage them and when to see a doctor. In a recent Stanford Childrens Health podcast, child neurologist Susy Jeng, MD, discusses the topic. She also weighs in on commonly asked questions below.

Can My 9 Year Old Take Excedrin

Children and teens younger than 18 years Because it contains aspirin, you should be very careful when giving Excedrin Migraine to children and teens. This is because aspirin is linked with Reyes syndrome, a rare but serious illness. Never give products that contain aspirin to a child younger than 12 years.

Medications For Acute And Chronic Migraines

The treatment of an acute migraine headache may vary from over-the-counter medicines, like acetaminophen , ibuprofen , naproxen sodium to prescription medications.

Triptans

  • Triptans , may be extremely effective in treating migraines and may be prescribed to help patients treat their migraines at home. A combination of naproxen and sumatriptan is now available. Additionally, sumatriptan is now available as a patch, which delivers the medication though the skin.
  • Not every patient can take these medications, and there are specific limitations regarding how often these medications can be used.

Other migraine treatments

You May Like: Ear Piercing That Gets Rid Of Migraines

Recommended Reading: Are Migraines A Symptom Of Pregnancy

Whats The Difference Between Excedrin Extra Strength And Excedrin Migraine

and Excedrin Migraine contain the same strengths of the same ingredients. However, their labeling is different. Excedrin Extra Strength is used to help relieve minor aches and pains associated with a headache, cold, arthritis, muscle ache, toothache, or premenstrual/menstrual cramps. Adults and children over 12 years old are able to take 2 tablets every 6 hours, with a maximum of 8 tablets in 24 hours.

Excedrin Migraine, on the other hand, is FDA-approved for migraine relief, and adults 18 years and older are able to take a maximum of 2 tablets in 24 hours.

Add A Little Pressure

Excedrin Migraine Caplets

Although it may feel as though your head is under an incredible amount of pressure and pain, getting in touch with certain pressure points on the body can alleviate your discomfort.

When you begin to feel the first tinges of a migraine, place a bit of pressure on your craniosacral system. By pressing with your fingers on certain migraine-specific spots, you can force your brain to relax and rest, restarting it from a pain-free place. Though it increases pressure in the cranium, it works to send the tension thats building in your brain elsewhere.

You May Like: Whats A Vestibular Migraine

Recommended Reading: Migraines And Alzheimers

What Are The Side Effects

Acetaminophen and aspirin can sometimes cause severe skin and/or allergic reactions. Avoid taking this medication if you are allergic to either, and seek immediate medical attention if you develop skin blisters, rash, hives, facial swelling, or trouble breathing.

More common side effects, which typically go away once you stop taking the medication, include:

  • Diarrhea
  • Passing urine more often
  • Trouble sleeping

The amount of caffeine in Excedrin Migraine is similar to that of a cup of coffee, so youll want to moderate your intake while taking this medication since too much caffeine can cause nervousness, irritability, and trouble sleeping.

In addition, Excedrin Migraine contains an NSAID medication, which can cause stomach bleeding. Stop the medication and call your provider if you notice bloody or black stools or stomach pain that does not get better, or if you are vomiting blood or feeling faint. NSAIDs can also cause ringing in your ears or hearing loss. But this tends to be reversible once the medication is stopped.

The medication also contains acetaminophen, which can be harmful to your liver. It is best not to exceed the maximum daily dosage, take additional acetaminophen products, or consume 3 or more alcoholic beverages a day while taking this medication.

Year Old Having Migraines

V.S.

My 12 ½ year old Daughter has started to show signs of puberty big time! Her body is changing A LOT and hair is growing in places where there wasnt any before.

The last couple of days she has been having a headache and last night it turned into a migraine. She was in so much pain she was crying =-(

She said the headache started at school slowly. She wasnt feeling nauseous and said the only symptom was the headache.

I had her lay down in bed, turned off the lights, put a cold cloth on her head, turned on her rock garden and she relaxed enough to fall asleep while I stroked her hair. She made it through the night.

This morning she said she felt o.k. but Im worried her headache will act up again at school. What has worked for your pre-teen and relieving headaches? Im not one to give my children medicine so thought there may be some all natural remedy or herbs she can take. However, if only meds will work, I’m willing to give it to her!

We have an appt. with her Doctor tonight but thought I would get different opinions and advice from all you wonderful parents! I hate to see my daughter in pain!

Also Check: How Common Are Visual Migraines

How Should My Child Take Rescue Medication

Rescue medications should be taken in the full dose right when a headache starts. However, taking too much can cause overuse headaches. I recommend giving no more than two or three days a week of the same rescue medication. If your child has overuse headaches from taking too much rescue medication, the only treatment is to stop using that medication for a period of time.

Aspirin And Oil Of Wintergreen

Nurtec ODT Unboxing (rimegepant): One Pill Can CRUSH Your Migraine

Category: Salicylates

Scientific names: Acetylsalicylic acid, methyl salicylate

Brand names: Bayer, Ecotrin and others

Indications: Alleviates muscle pain, prevents heart attacks, Oil of Wintergreen used for flavoring

Symptoms in children: Nausea, vomiting, agitation, seizures, lethargy, coma and death

This class of medication is very toxic to children in large doses, specifically in the high doses found in oil of wintergreen. Oil of wintergreen is particularly hazardous because its pleasant smell tempts toddlers to ingest it, but one teaspoon of oil of wintergreen is the equivalent of nearly 90 baby aspirins — a life-threatening dose for a toddler or child.

Additionally, because aspirin is such a commonly used drug, most families are almost certain to have it in the home.

Children who have overdosed on these drugs may initially experience nausea, vomiting, and sweating. These symptoms can soon progress to swelling in the brain, coma and even death. Liquid formulations that contain salicylates are considered by emergency medicine experts to be even more dangerous, as their often concentrated form can lead to severe, rapid-onset toxicity. In many cases, as little as 4 ml in a child can be fatal.

Recommended Reading: Tylenol Migraine Dose

Massage The Pain Away

A regular massage may seem like a luxury, but when a migraine strikes, it can be the best way to relive all thats built up in your head.

Learn how to give yourself a calming and pain relieving massage, and you can prevent your migraines from growing worse, quickly. As you stretch and massage both the neck and the base of the scalp, you will stimulate blood flow and relaxation, sending the pain away from your head.

Check out Theory & Practice of Therapeutic Massage for more on how to relieve the pain of headaches and migraines through massage.

Also Check: Why Is Excedrin Migraine Being Discontinued

How To Take Excedrin

Use Excedrin exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Use exactly as directed on the label, or as prescribed by your doctor. Never use more than the recommended dose. An overdose of acetaminophen can damage your liver or cause death.

Take with food or milk if the medicine upsets your stomach.

Overuse of migraine headache medicine can make headaches worse. Tell your doctor if this medicine seems to stop working as well.

This medicine can affect the results of certain medical tests. Tell any doctor who treats you that you are using acetaminophen, aspirin, and caffeine.

If you need surgery, dental work, or a medical procedure, you may need to stop taking this medicine for a short time.

Store at room temperature away from moisture and heat.

Since acetaminophen, aspirin, and caffeine is used when needed, you may not be on a dosing schedule. Skip any missed dose if it’s almost time for your next dose. Do not use two doses at one time.

Don’t Miss: How To Get A Migraine

How Much Acetaminophen Is In Excedrin Back And Body

2005: Excedrin Sinus Headache contains 325 mg acetaminophen and 5 mg phenylephrine HCl as a decongestant. 2007: Excedrin Back and Body a dual-ingredient formula claiming that it works two waysas a pain reliever and a pain blocker right where it hurts. Contains 250 mg acetaminophen, 250 mg aspirin.

Recent Posts

Clinical Presentation And Diagnosis

Excedrin halting production of Excedrin Migraine and Extra ...

The clinical presentation of migraine may vary from patient to patient, and even within the same individual, it may vary from one attack to another. The proper diagnosis may require the assistance of physicians who have experience in headache management. Migraine may remain undiagnosed in many patients because of a wide continuum of presentations, often resulting in an improper diagnosis of sinus or tension headache. Such misdiagnoses may lead to inadequate or improper treatment., The Headache Classification Subcommittee of the International Headache Society has developed a comprehensive system for classifying migraine that can be useful along with other tools to assist in the diagnostic process.

Migraine may occur in three clinical phases:

  • The pre-headache phase includes the premonitory phase and the migraine aura. This phase may precede the headache by hours to days, affecting up to 20% to 60% of patients. Features of the premonitory phase are both physical and somatic, compared with the aura phase, which manifests with more neurological features.

  • The resolution phase consists of fatigue and irritability, lasting a day or two this is sometimes referred to as the migraine hangover.

  • Migraine is associated with a wide range of comorbidities, including depression, bipolar disease, fibromyalgia, irritable bowel syndrome, overactive bladder, sleep disorders, obsessivecompulsive disorders, and anxiety, which may have a significant impact on the care of the patient.,

    Read Also: Migraine Be Koool

    Where Does The Information Come From

    Researchers reviewed studies on medicines to treat migraines in the ER. These studies were published through January 2012. The researchers were funded by the Agency for Healthcare Research and Quality , a Federal Government research agency.

    The researchers wrote a report on what they found, and this summary is based on that report. The report was reviewed by doctors, researchers, other experts, and the public. You can read the report at www.effectivehealthcare.ahrq.gov/migraine-emergency.cfm.

    Before Taking This Medicine

    Do not give Excedrin to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin can cause Reye’s syndrome, a serious and sometimes fatal condition in children.

    You should not use Excedrin if you are allergic to acetaminophen , aspirin, caffeine, or any NSAIDs .

    Aspirin may cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking Excedrin.

    Ask a doctor or pharmacist if it is safe for you to take Excedrin if you have other medical conditions, especially:

    • liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day

    • asthma or seasonal allergies

    • if you use medicine to treat glaucoma or prevent blood clots.

    If you take Excedrin to treat headache pain, seek medical attention if you have:

    • a headache so bad you have to lie down

    • a headache that causes vomiting

    • what feels like the worst headache you’ve ever had

    • a headache that seems different from your usual headaches

    • a headache every day

    • a headache after coughing, bending, exercising, or head injury

    • if you have never had migraines diagnosed by a doctor or

    • if you are having your first headache after age 50.

    Aspirin may be harmful to an unborn baby’s heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking Excedrin.

    Don’t Miss: How Common Are Visual Migraines

    Identifying And Managing Triggers

    Migraine triggers are specific to individuals. A headache diary is a helpful tool to aid patients in identifying particular triggers, monitoring the number of headache days, and documenting therapeutic response. Common triggers include delayed or missed meals, menstruation, stress, weather changes, alcohol, and certain odors. Common dietary triggers include chocolate, soft cheeses, red wine, and artificial sweeteners and additives such as monosodium glutamate.5,6 Caffeine can be helpful in relieving headache pain, but acute withdrawal from daily consumption can be a trigger . After triggers are identified, a physician can recommend ways to manage these triggers, such as avoiding certain foods, establishing regular mealtimes, managing stress, and evaluating and treating underlying sleep disorders or psychiatric conditions.

    Caffeine

    Information from references 5 and 6.

    What Are The Ingredients In Excedrin Migraine

    When a soundboard & “e-girl” voice troll meets the most toxic 12 year old…

    ASPIRIN, ACETAMINOPHEN & CAFFEINE: Two of Excedrins popular products, Excedrin Extra Strength and Excedrin Migraine, contain three ingredients that work togetheracetaminophen, aspirin and caffeine. Combining these ingredients results in two pain relievers plus an amplifier to enhance the analgesic effect.

    Don’t Miss: Do I Have A Migraine Quiz

    What Does The Temporary Pause In Production Of Excedrin Extra Strength And Excedrin Migraine Mean For Those Living With Migraine

    Original article:

    Those living with migraine may have to find an alternative over the counter treatment to Excedrin Migraine as it is discontinued until further notice.

    Both caplet and gel-tablets of Excedrin Extra Strength and Excedrin Migraine will be temporarily unavailable as GlaxoSmithKline works to resolve an inconsistency in how the ingredients are weighed. The company said in a statement that the production halt is a precautionary measure and that there are no safety risks associated with either product. However, both will be temporarily off the shelves until the issue is resolved.

    For people using Excedrin to relieve recurring migraine attacks, this news may be concerning. But what sounds scary, could actually be the ticket to reducing the frequency of your migraine attacks.

    Why? Because taking over-the-counter or prescription medications too frequently can actually cause Medication Overuse Headache. Overstimulating the brain pathways involved in reducing pain can create a dependence on medication. Not only does overuse make the medication less effective over time, it also causes pain between attacks and may trigger more frequent attacks. Overuse may even have a hand in progressing the disease from episodic to chronic.

    If you rely on these Excedrin products for relief from migraine, the American Migraine Foundation recommends you schedule an appointment with your headache specialist to determine an alternate course of treatment.

    Font Size

    When To Worry About Your Teen Having A Migraine

    If you have a family history of migraine, its more likely that your teens headaches are migraines. 3 But as long as there arent two or more of the above-listed symptoms that usually come with a migraine, it probably isnt one. If these symptoms sound familiar, talk to your pediatrician or family provider about your concerns.

    Also Check: Migraines Side Effects

    What Are Migraine Headaches

    Migraine headaches are severe headaches that cause intense pain. They can start suddenly and get worse quickly. A migraine headache typically lasts from 4 hours to 3 days if not treated. Migraines are thought to run in families.

    Symptoms of a migraine headache can include:

    • A severe headache, often with throbbing on one side of the head
    • Sensitivity to light or sound
    • Nausea and vomiting
    • Difficulty doing physical activities like walking or climbing stairs

    Children And Teens Younger Than 18 Years

    How Many Excedrin Can I Take?

    Talk with your childs doctor before giving your child Excedrin Migraine.

    Because it contains aspirin, you should be very careful when giving Excedrin Migraine to children and teens. This is because aspirin is linked with Reyes syndrome, a rare but serious illness. Never give products that contain aspirin to a child younger than 12 years. And dont give aspirin to a teen if theyre recovering from a viral disease such as chicken pox or the flu.

    You May Like: How To Get A Migraine

    What Customers Are Saying:

    I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly.Thank you very much

    Corrie MollPretoria, South Africa

    I thank-you so much! It really helped to have this information andconfirmation. We will watch her carefully and get her in for theexamination and US right away if things do not improve. God bless you aswell!

    ClaudiaAlbuquerque, NM

    Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion.

    KevinBeaverton, OR

    Suggested diagnosis was what I hoped and will take this info to my doctor’s appointment next week.I feel better already! Thank you.

    ElanorTracy, CA

    Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem.

    JulieLockesburg, AR

    You have been more help than you know. I seriously don’t know what my sisters situation would be today if you had not gone above and beyond just answering my questions.

    John and StefanieTucson, AZ

    I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!!

    Janet VPhoenix, AZ

    RELATED ARTICLES

    Popular Articles